MAUDE Adverse Event Report: WENZEL SPINE, INC. VARILIFT-LX; LUMBAR INTERBODY FUSION DEVICE

WENZEL SPINE, INC. VARILIFT-LX; LUMBAR INTERBODY FUSION DEVICE
Model Number CIE3-10-28-00
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Code Inadequate Pain Relief (2388)
Date of Event 12/20/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is still in progress for this product event.Information to date suggests there was no malfunction or failure of the varilift-lx device.Device not returned to manufacturer.
 
Event or Problem Description
A removal of a varilift-lx device was reported due to possible migration 6 months post index surgery.
 
Additional Manufacturer Narrative
New information provided by the surgeon stated that the reason for the removal surgery was due to a retropulsion of the varilift device cause by over-aggressive physical therapy too soon after surgery.Based on this new information, the root cause of the event is due to patient noncompliance.The varilift-lx ifu discuss post-operative mobilization and advises the surgeon to advise the patient to be careful not to place significant loads on the spine for the first 3 months after surgery.It was reported that the patient was in physical therapy too soon post-index surgery, was placed over a exercise ball and the spine was overflexed causing the device to retropulse (migrate).The patient was doing fine with the device until this occurred, thus, there is no evidence of a device malfunction or design issue that caused or contributed to this event.

Brand Name
VARILIFT-LX
Common Device Name
LUMBAR INTERBODY FUSION DEVICE
Manufacturer (Section D)
WENZEL SPINE, INC.
1130 rutherford lane
suite 200
austin TX 78753
MDR Report Key6247882
Report Number3008009850-2017-00001
Device Sequence Number323481
Product Code MAX
UDI-Device Identifier00813210020122
UDI-Public00813210020122
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K151900
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date02/12/2021
Device Model NumberCIE3-10-28-00
Device Lot Number08150902
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/19/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/12/2017
Supplement Report FDA Received Date02/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age47 YR